Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 121, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 2, 2002, 7:45 AM CDT for Scott County, Missouri. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 7:45 AM CDT (12:45 UTC)
- Expired
- May 2, 2002, 8:45 AM CDT
- In force
- 60 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Scott County, MO
The radar
The Paducah radar (KPAH), 73 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:30 AM CDT | Hail 0.75 | Morley, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 7:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 0.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2081 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KPAH 021245
SVRPAH
MOC201-021345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
745 AM CDT THU MAY 2 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN MISSOURI
* UNTIL 845 AM CDT
* AT 745 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED 5 MILES
SOUTHWEST OF ORAN...MOVING EAST AT 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE BENTON...CHAFFEE...HAY-WOOD
CITY...KELSO...MINER...MORLEY AND SCOTT CITY
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.
LAT...LON 3717 8969 3711 8976 3693 8970 3687 8956
3698 8940 3710 8940 3723 8952What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:38 AM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 2, 2:38 AM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 238 AM CDT THU MAY 2 2002 RECENTLY ISSUED REGULAR MORNING ZONE PACKAGE/CCF/RDF...IN LIEU OF TEMPORARY ZONE UPDATE TO DROP TORNADO WATCH THROUGH 4 AM. ALTHOUGH WX GRAPHICS FOR WEB WILL SHOW MAINLY SHOWERS TODAY...I ADJUSTED THE IFPS MATRICES FOR THE REVISED DIGITAL FORECAST TO HANDLE ANY POST-FRONTAL THUNDERSTORMS THROUGH AT LEAST 9 AM. POTENTIAL MID-LEVEL CAPPING AND LIMITING CONVERGENCE AHEAD OF COLD FRONT SEEMED TO BE SLOWING SIGNIFICANT THUNDERSTORM/SEVERE WEATHER DEVELOPMENT OVERNIGHT. I CANNOT RULE OUT THAT ANY SIGNIFICANT CONVECTION WILL TAKE PLACE THROUGH DAYBREAK...BUT LEANED ZONES TO GENERAL NON-SEVERE TSRA CONVECTION THROUGH MID-MORNING. GENERALLY KEPT DAYSHIFT FORECASTERS PACKAGE INTACT...BUT ADJUSTED MENTION OF SHOWERS THROUGH EARLY EVENING FOR SOUTHERN 1/2 OF CWA. AVN/MESOETA SEEM TO HANG UP FRONTAL BOUNDARY ALONG MO/AR AND KY/TN BORDER...SO ANY LIFT ACROSS FRONT THROUGH 15Z-18Z MAY PRODUCE THUNDER...WITH SHOWERS POSSIBLE IN THE AFTERNOON. NGM/AVN MOS A LITTLE DIVERGENT WITH MAXES ALONG AND BEHIND FRONT TODAY. I DECIDED TO USE ETA MAX/MIN TEMPS FOR THE FIRST 24 HOURS...WHICH IS A ROUGH COMPROMISE BETWEEN NGM AND AVN MOS. MADE NO CHANGES TO THE EXTENDED PACKAGE...EXCEPT MINOR TWEEKS TO MAX/MIN TEMPS. .PAH...NONE. SMITH
In the hours before
Special weather statement, May 2, 2:05 AM CDT, 5 hours 40 minutes before
ILZ075>078-080>094-INZ081-082-085>088-MOZ076-086-087-100-107>112-114- 020735- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 205 AM CDT THU MAY 2 2002 ...TORNADO WATCH NUMBER 200 HAS BEEN CANCELLED FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA... THE COLD FRONT HAS MOVED SOUTHEAST TO THE OHIO RIVER...ENDING THE THREAT OF SEVERE WEATHER OVER THE TORNADO WATCH AREA. THEREFORE... THE WATCH HAS BEEN CANCELLED.
Special weather statement, May 2, 5:27 AM CDT, 2 hours 18 minutes before
ILZ075>078-080>090-092>094-MOZ076-086-087-100-107>112-114-021200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 527 AM CDT THU MAY 2 2002 ...ISOLATED THUNDERSTORMS WITH HAIL POSSIBLE OVER PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH 700 AM... ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING HAIL...WILL BE POSSIBLE THROUGH 700 AM...OVER PARTS OF SOUTHEAST MISSOURI AND INTO SOUTHWEST ILLINOIS. ISOLATED THUNDERSTORMS WITH A PAST HISTORY OF PRODUCING DIME OR NICKEL SIZE HAIL OCCURRED ACROSS SOUTH CENTRAL MISSOURI OVERNIGHT. THE STORMS WILL LIKELY MOVE NEAR A PERRYVILLE TO VAN BUREN MISSOURI LINE AROUND 630 AM...REACHING NEAR A DONIPHAN TO JACKSON MISSOURI LINE BY 7 AM. ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTHERN ILLINOIS FROM GRAND TOWER TO CARMI THROUGH 7 AM. && SMITH
Special weather statement, May 2, 6:21 AM CDT, 1 hour 24 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-021707- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 621 AM CDT THU MAY 2 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... THERE IS A THREAT OF SCATTERED THUNDERSTORMS THIS MORNING...SOME WITH THE POTENTIAL OF LARGER THAN DIME SIZE HAIL AND LOCAL WIND GUSTS IN EXCESS OF 60 MPH. DISCUSSION... A SURFACE COLD FRONT HAS ALL...BUT COMPLETELY MOVED EAST OF THE OUTLOOK AREA THIS MORNING. HOWEVER...SOUTHWEST WINDS ABOVE 2000 FEET FROM THE GROUND CONTINUE TO PULL MOIST AND UNSTABLE AIR ACROSS THE SURFACE FRONT. THIS MOIST AIR...COMBINED WITH COLDER TEMPERATURES ALOFT...WILL PRODUCE THUNDERSTORMS WITH THE POTENTIAL FOR HAIL UP TO DIME SIZE OR LARGER. WHERE SURFACE WINDS INTERACT WITH THESE THUNDERSTORMS...THERE MAY ALSO BE THE POTENTIAL FOR THUNDERSTORM GUSTS IN EXCESS OF 60 MPH. MOST OF THE THUNDERSTORMS SHOULD REMAIN ALONG AND SOUTH OF A LITHIUM MISSOURI...PINCKNEYVILLE...CARMI ILLINOIS...ONWARD TO EVANSVILLE AND SANTA CLAUS INDIANA. THESE THUNDERSTORMS SHOULD GRADUALLY MOVE SOUTH THROUGH THE MORNING AS THE SURFACE COLD FRONT CONTINUES TO SAG INTO CENTRAL KENTUCKY AND WEST TENNESSEE. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS SHOULD KEEP POSTED TO THE LATEST WEATHER DEVELOPMENTS THIS MORNING. && SMITH
Local storm report, May 2, 6:56 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
622 AM DESOTO IL 2.00 INCH HAIL
05/02/02 JACKSON REPORTED BY JACKSON
COUNTY SHERIFFS OFFICE
EMPLOYEE.
0627 AM GRAND TOWER IL 1.00 INCH HAIL
05/02/02 JACKSON REPORTED BY TRAINED
SPOTTER.
0637 AM CARBONDALE IL 1.75 INCH HAIL
05/02/02 JACKSON HAIL REPORTED 5 MILES
SOUTH OF CARBONDALE.
REPORTED BY TRAINED
SPOTTER.
0645 AM VAN BUREN MO 1.00 INCH HAIL
05/02/02 CARTER REPORTED BY TRAINED
SPOTTER
0645 AM JOHNSON CITY IL 1.25 INCH HAIL
05/02/02 WILLIAMSON REPORTED BY TRAINED
SPOTTER
0658 AM NEW BURNSIDE IL 1.25 INCH HAIL
05/02/02 JOHNSON REPORTED BY JOHNSON
COUNTY SHERIFFS OFFICELocal storm report, May 2, 7:08 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 AM MARION IL 2.00 INCH HAIL
05/02/02 WILLIAMSON REPORTED RELAYED BY PERRY
COUNTY SHERIFFS OFFICE.
0602 AM CREAL SPRINGS IL 2.00 INCH HAIL
05/02/02 WILLIAMSON REPORTED RELAYED BY PERRY
COUNTY IL SHERIFFS
OFFICE.Local storm report, May 2, 7:08 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
708 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 AM MARION IL 2.00 INCH HAIL
05/02/02 WILLIAMSON REPORTED RELAYED BY PERRY
COUNTY SHERIFFS OFFICE.
(EVENT TIME CORRECTED).
0702 AM CREAL SPRINGS IL 2.00 INCH HAIL
05/02/02 WILLIAMSON REPORTED RELAYED BY PERRY
COUNTY IL SHERIFFS
OFFICE.
(EVENT TIME CORRECTED).The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 10:56 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 49 min |
| May 2, 6:16 AM CDT | Severe Thunderstorm Warning | PAH | Perry | 29 min |
| May 2, 6:34 AM CDT | Severe Thunderstorm Warning | PAH | Carter | 56 min |
| May 2, 6:59 AM CDT | Severe Thunderstorm Warning | PAH | Wayne | 46 min |
| May 2, 7:15 AM CDT | Severe Thunderstorm Warning | PAH | Bollinger | 30 min |
| May 2, 7:25 AM CDT | Severe Thunderstorm Warning | PAH | Stoddard | 45 min |
| May 2, 7:59 AM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 46 min |
| May 2, 8:10 AM CDT | Severe Thunderstorm Warning | PAH | Stoddard | 10 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.